Michigan, 2020Flooding in Michigan, May 18, 2020
May 18, 2020 · NWS GRR · 12 events in 12 counties and zones
Significant rainfall fell across all of Lower Michigan on May 17 and 18 with many locations in Southwest Lower Michigan reporting over 3 inches of rain. This was the culmination of an already wet week that had experienced three separate episodes of heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant rainfall fell across all of Lower Michigan on May 17 and 18 with many locations in Southwest Lower Michigan reporting over 3 inches of rain. This was the culmination of an already wet week that had experienced three separate episodes of heavy rain. As a result, soil was already saturated and this additional rain immediately became runoff instead of soaking into the ground. There were many reports of road closures due to water over roads and some significant damage to homes which were flooded particularly across western portions of Ottawa and Muskegon counties. The flooding caused millions of dollars worth of damage.
The Muskegon and Grand River Basins saw the brunt of the heaviest rain and were therefore impacted the most. This was particularly evident at Evart, near the uppermost reaches of the Muskegon River. Slightly farther north, the White River also saw sharp rises that resulted in minor flooding. Lakeshore flooding also occurred in this area, resulting a temporary closure of the causeway (Dowling Street) that connects Whitehall and Montague. 372 homes were impacted by flooding in Ottawa county alone.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 18, 6:27 AM EST, 1 hour 26 minutes earlier.
Area forecast discussion, May 18, 6:27 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
727 AM EDT Mon May 18 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 324 AM EDT Mon May 18 2020
- Heavy rain slowly shifts east today
- Much-needed drying out period after Tuesday
&&
.DISCUSSION...(Today through next Sunday)
Issued at 324 AM EDT Mon May 18 2020
- Heavy rain slowly shifts east today
Areal flood warnings now in effect for entire forecast area as a
few more hours of moderate to heavy rain expected with a slow
eastward shift today in the axis of heavier amounts as the cut
off low meanders from northern Illinois into Indiana today. The
rain will begin to taper off tonight and Monday as a rex block
develops and forces the low southward on Tuesday, with dry
easterly flow eroding the northern edge of the precip shield.
Despite the widespread rain amounts of 2 to 3.5 inches across the
western zones today, we have been lucky that the rain rates were
not intense enough to cause flash flooding due to the lack of
deep convection. Even so, some roads and areas along creeks and
streams will be inundated by the long period of moderate to heavy
rain rates. The flood warnings are in effect until around 3 pm.
- Much-needed drying out period after Tuesday
The rex block weakens later in the week but dry air entrainment
into the remnant low prevents any more than light showers
returning on Thursday or Friday as it moves back north. With no
significant QPF expected, water levels should be receding by the
end of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 728 AM EDT Mon May 18 2020
IFR conditions will prevail into the afternoon as bands of rain
continue to move through Lower Michigan. East winds will continue
around 10 to 15 knots with gusts over 20 knots through the
afternoon.
&&
.MARINE...
Issued at 324 AM EDT Mon May 18 2020
No changes to the Gale Warning. A Small Craft Advisory is now in
effect until 8 AM Tuesday from Grand Haven to Pentwater. Offshore
winds will cause waves to be higher away from the coast.
Lakeshore flooding is expected to continue today as lake water
levels remain elevated. Erosion will be tempered by offshore winds
resulting in wave heights mostly below 4 feet.
&&
.HYDROLOGY...
Issued at 1224 PM EDT Sat May 16 2020
Widespread moderate to heavy rain has moved into West Michigan, and
will stick around for the next 24 hours or so. We are expecting a
widespread 1-3" rain event for virtually all river basins, with the
potential for some localized totals possibly approaching 4" by the
time all is said and done late Monday. With many of our rivers
already high following the two rounds of heavy rain several days
ago, there is not much space to handle this amount of additional
water without pushing at least a few of our rivers above flood
levels.
The Grand River and Muskegon River basins appear to generally be the
most at-risk, but all of our rivers will be rising in a major way
over the next several days and virtually all rivers are at risk for
flooding, depending on where the heaviest rain bands develop tonight
and tomorrow. So far, flooding is most likely to happen on the Grand
River at Comstock Park and Robinson Township, as well as the Portage
River near Vicksburg (southeast of Kalamazoo), the Thornapple River
near Hastings, and Sycamore Creek at Holt (south side of Lansing).
Right now forecasts show these locations going to "minor" flood
stage, but if the heavy rain shifts around a bit overnight, some of
these locations could be pushed into higher levels of flooding.
The other aspect of the heavy rain will be the likelihood of general
flooding of roads, poor drainage areas, and low spots. With the soil
as saturated as it is right now, it's no surprise that several
additional inches of rain will cause significant headaches. Drivers
should slow down and be extra careful tonight, as heavy rain at
night makes it very difficult to see ponded water. In addition,
anyone living or recreating near rivers over the next few days
should prepare for significant rises in water level, secure property
in yards and along riverbanks, and monitor river forecasts closely.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Warning until 10 AM EDT Tuesday for MIZ056-064-
071.
Lakeshore Flood Advisory until 10 AM EDT Tuesday for MIZ037-043-
050.
LM...Gale Warning until 8 AM EDT Tuesday for LMZ849.
Small Craft Advisory until 8 AM EDT Tuesday for LMZ847-848.
&&
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...OstunoHazardous weather outlook, May 18, 3:04 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
404 AM EDT Mon May 18 2020
MIZ037>040-043>046-050>052-056>059-064>067-071>074-190815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
404 AM EDT Mon May 18 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Flooding of creeks, streams and some rivers will continue into
tonight. Some flooding of roads, especially low water crossings,
will continue tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Flooding along some rivers will continue this week with water
levels slowly receding by then end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-190815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
404 AM EDT Mon May 18 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Conditions will be hazardous to small craft with east winds
gusting over 30 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Winds and waves will be hazardous to small craft into Tuesday
morning.
In the hours before
Local storm report, May 18, 4:18 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
518 AM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM HEAVY RAIN 1 S HASTINGS 42.64N 85.29W
05/18/2020 M2.38 INCH BARRY MI TRAINED SPOTTER
&&Local storm report, May 18, 5:02 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
602 AM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 AM HEAVY RAIN 1 SSE LUDINGTON 43.94N 86.44W
05/18/2020 M2.05 INCH MASON MI TRAINED SPOTTER
&&Local storm report, May 18, 6:08 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
708 AM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 AM HEAVY RAIN EAST GRAND RAPIDS 42.95N 85.61W
05/18/2020 M2.43 INCH KENT MI TRAINED SPOTTER
&&Local storm report, May 18, 6:22 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
722 AM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM HEAVY RAIN 4 NW MONTAGUE 43.46N 86.42W
05/18/2020 M3.53 INCH MUSKEGON MI CO-OP OBSERVER
STORM TOTAL RAINFALL (APPROX 24 HOURS) AS OF
715 AM EDT MONDAY MAY 18TH, 2020.
&&
AMDLocal storm report, May 18, 7:43 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
843 AM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM HEAVY RAIN 1 ENE NORTON SHORES 43.17N 86.23W
05/18/2020 M3.72 INCH MUSKEGON MI ASOS
ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0700 AM HEAVY RAIN 3 N MUSKEGON 43.27N 86.25W
05/18/2020 M3.49 INCH MUSKEGON MI COCORAHS
COCORAHS STATION MI-MG-27 NORTH MUSKEGON 1.9
NE. THE DURATION OF THE HEAVY RAIN EVENT WAS
48 HOURS.
0655 AM HEAVY RAIN 2 NNE NORTON SHORES 43.18N 86.24W
05/18/2020 M3.27 INCH MUSKEGON MI COCORAHS
COCORAHS STATION MI-MG-13 MUSKEGON 3.5 SSE.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0807 AM HEAVY RAIN 2 WSW NORTON SHORES 43.15N 86.29W
05/18/2020 M3.21 INCH MUSKEGON MI MESONET
MESONET STATION EW5320 NORTON SHORES. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0700 AM HEAVY RAIN 2 NW BEECHWOOD 42.82N 86.15W
05/18/2020 M3.17 INCH OTTAWA MI COCORAHS
COCORAHS STATION MI-OW-49 HOLLAND 4.2 NW.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0810 AM HEAVY RAIN 5 SE CROTON 43.39N 85.60W
05/18/2020 M2.98 INCH NEWAYGO MI MESONET
MESONET STATION AV572 CROTON. THE DURATION
OF THE HEAVY RAIN EVENT WAS 48 HOURS.
0800 AM HEAVY RAIN 5 SW WHITEHALL 43.37N 86.42W
05/18/2020 M2.95 INCH MUSKEGON MI MESONET
MESONET STATION DW2963 WHITEHALL. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0700 AM HEAVY RAIN 2 NW BELMONT 43.09N 85.64W
05/18/2020 M2.88 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-60 2 WNW BELMONT. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0811 AM HEAVY RAIN 1 NNE MONTAGUE 43.42N 86.36W
05/18/2020 M2.87 INCH MUSKEGON MI MESONET
MESONET STATION DW5272 MONTAGUE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
1210 AM HEAVY RAIN 2 SW COMSTOCK PARK 43.03N 85.70W
05/18/2020 M2.86 INCH KENT MI PUBLIC
0813 AM HEAVY RAIN 2 WSW MONTAGUE 43.40N 86.40W
05/18/2020 M2.77 INCH MUSKEGON MI MESONET
MESONET STATION FW0475 MONTAGUE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0700 AM HEAVY RAIN 2 NNW BEECHWOOD 42.82N 86.15W
05/18/2020 M2.75 INCH OTTAWA MI COCORAHS
COCORAHS STATION MI-OW-14 HOLLAND 4.3 NNW.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0800 AM HEAVY RAIN 2 SE TRUFANT 43.29N 85.33W
05/18/2020 M2.68 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-95 TRUFANT 1.8 SE.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0730 AM HEAVY RAIN 1 WNW BELMONT 43.08N 85.63W
05/18/2020 M2.65 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-65 BELMONT 1.0 WNW.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0800 AM HEAVY RAIN 2 N SPRING LAKE 43.10N 86.19W
05/18/2020 M2.61 INCH OTTAWA MI MESONET
MESONET STATION AV560 SPRING LAKE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0815 AM HEAVY RAIN 2 N BATTLE CREEK 42.34N 85.18W
05/18/2020 M2.54 INCH CALHOUN MI MESONET
MESONET STATION KTTLC 1 N BATTLE CREEK. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0815 AM HEAVY RAIN 3 W NUNICA 43.08N 86.13W
05/18/2020 M2.52 INCH OTTAWA MI MESONET
MESONET STATION EW2204 NUNICA. THE DURATION
OF THE HEAVY RAIN EVENT WAS 48 HOURS.
0700 AM HEAVY RAIN 1 ENE CASTLE PARK 42.76N 86.18W
05/18/2020 M2.51 INCH ALLEGAN MI COCORAHS
COCORAHS STATION MI-AN-16 HOLLAND 4.1 WSW.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0700 AM HEAVY RAIN 1 SSW GRANDVILLE 42.90N 85.76W
05/18/2020 M2.49 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-93 GRANDVILLE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0814 AM HEAVY RAIN 1 NNE BEECHWOOD 42.82N 86.12W
05/18/2020 M2.48 INCH OTTAWA MI MESONET
MESONET STATION CW9372 HOLLAND. THE DURATION
OF THE HEAVY RAIN EVENT WAS 48 HOURS.
0814 AM HEAVY RAIN FREMONT 43.46N 85.95W
05/18/2020 M2.45 INCH NEWAYGO MI MESONET
MESONET STATION FREMT FREMONT. THE DURATION
OF THE HEAVY RAIN EVENT WAS 48 HOURS.
0700 AM HEAVY RAIN 1 SSW EAST GRAND RAPIDS 42.94N 85.61W
05/18/2020 M2.43 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-7 EAST GRAND RAPIDS
0.7 SSW. THE DURATION OF THE HEAVY RAIN
EVENT WAS 48 HOURS.
0600 AM HEAVY RAIN 6 SW CERESCO 42.22N 85.15W
05/18/2020 M2.37 INCH CALHOUN MI CO-OP OBSERVER
CO-OP OBSERVER STATION CERM4 6.9 S BATTLE
CREEK. THE DURATION OF THE HEAVY RAIN EVENT
WAS 48 HOURS.
0815 AM HEAVY RAIN 1 NW HUDSONVILLE 42.87N 85.87W
05/18/2020 M2.34 INCH OTTAWA MI MESONET
MESONET STATION DW5570 HUDSONVILLE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0806 AM HEAVY RAIN 1 SSE WALKER 42.98N 85.74W
05/18/2020 M2.34 INCH KENT MI MESONET
MESONET STATION CW6936 GRAND RAPIDS. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0827 AM HEAVY RAIN 1 SSE SPRINGFIELD 42.32N 85.23W
05/18/2020 M2.32 INCH CALHOUN MI ASOS
ASOS STATION KBTL BATTLE CREEK EXECUTIVE
AIRPORT. THE DURATION OF THE HEAVY RAIN
EVENT WAS 48 HOURS.
0810 AM HEAVY RAIN 1 SE GRANDVILLE 42.90N 85.74W
05/18/2020 M2.29 INCH KENT MI MESONET
MESONET STATION DW6683 GRANDVILLE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0814 AM HEAVY RAIN 1 W FULTON 42.12N 85.37W
05/18/2020 M2.29 INCH KALAMAZOO MI MESONET
MESONET STATION DW7918 FULTON. THE DURATION
OF THE HEAVY RAIN EVENT WAS 48 HOURS.
0810 AM HEAVY RAIN 2 SSW JAMESTOWN 42.80N 85.86W
05/18/2020 M2.27 INCH OTTAWA MI MESONET
MESONET STATION EW0177 HUDSONVILLE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0700 AM HEAVY RAIN 1 NNE HOPKINS 42.63N 85.76W
05/18/2020 M2.26 INCH ALLEGAN MI COCORAHS
COCORAHS STATION MI-AN-11 HOPKINS 0.6 NNE.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0801 AM HEAVY RAIN 2 S GRAND RAPIDS 42.93N 85.65W
05/18/2020 M2.23 INCH KENT MI MESONET
MESONET STATION EW7706 GRAND RAPIDS. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0815 AM HEAVY RAIN 1 SE FREMONT 43.45N 85.94W
05/18/2020 M2.22 INCH NEWAYGO MI MESONET
MESONET STATION FRMNW FREMONT. THE DURATION
OF THE HEAVY RAIN EVENT WAS 48 HOURS.
0600 AM HEAVY RAIN 3 SSW CEDAR SPRINGS 43.18N 85.57W
05/18/2020 M2.20 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-78 CEDAR SPRINGS 2.8
SSW. THE DURATION OF THE HEAVY RAIN EVENT
WAS 48 HOURS.
0800 AM HEAVY RAIN 2 S HOLLAND 42.75N 86.10W
05/18/2020 M2.19 INCH ALLEGAN MI ASOS
ASOS STATION KBIV W MICH REGIONAL ARPT. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0800 AM HEAVY RAIN 4 WNW BELDING 43.11N 85.31W
05/18/2020 M2.14 INCH IONIA MI CO-OP OBSERVER
CO-OP OBSERVER STATION BELM4 4.2 NW SMYRNA.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0700 AM HEAVY RAIN 2 NNW CLARKSVILLE 42.87N 85.26W
05/18/2020 M2.11 INCH IONIA MI CO-OP OBSERVER
CO-OP OBSERVER STATION CLRM4 2.2 NW
CLARKSVILLE. THE DURATION OF THE HEAVY RAIN
EVENT WAS 48 HOURS.
0814 AM HEAVY RAIN 2 ESE NORTH DORR 42.76N 85.73W
05/18/2020 M2.06 INCH ALLEGAN MI MESONET
MESONET STATION AV010 NORTH DORR. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0800 AM HEAVY RAIN 3 NNE GRAND RAPIDS 43.01N 85.64W
05/18/2020 M2.04 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-8 3 NNE GRAND RAPIDS.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0815 AM HEAVY RAIN 2 WNW KENTWOOD 42.90N 85.63W
05/18/2020 M2.03 INCH KENT MI MESONET
MESONET STATION GRNNB 2 WNW KENTWOOD. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0810 AM HEAVY RAIN 2 WNW BRADLEY 42.64N 85.68W
05/18/2020 M2.03 INCH ALLEGAN MI MESONET
MESONET STATION CW5467 HOPKINS. THE DURATION
OF THE HEAVY RAIN EVENT WAS 48 HOURS.
0815 AM HEAVY RAIN 4 E ALLEGAN 42.52N 85.77W
05/18/2020 M1.99 INCH ALLEGAN MI MESONET
MESONET STATION DW6933 ALLEGAN. THE DURATION
OF THE HEAVY RAIN EVENT WAS 48 HOURS.
0700 AM HEAVY RAIN 4 NNE PAW PAW 42.27N 85.86W
05/18/2020 M1.98 INCH VAN BUREN MI COCORAHS
COCORAHS STATION MI-VB-4 PAW PAW 3.6 NNE.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0645 AM HEAVY RAIN 1 SSW DUTTON 42.83N 85.59W
05/18/2020 M1.98 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-43 CALEDONIA 4.4 WNW.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0700 AM HEAVY RAIN BANFIELD 42.46N 85.29W
05/18/2020 M1.96 INCH BARRY MI COCORAHS
COCORAHS STATION MI-BR-22 BATTLE CREEK 11.7
NNW. THE DURATION OF THE HEAVY RAIN EVENT
WAS 48 HOURS.
0800 AM HEAVY RAIN 4 W PORTAGE 42.21N 85.66W
05/18/2020 M1.92 INCH KALAMAZOO MI COCORAHS
COCORAHS STATION MI-KZ-1 3 W PORTAGE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0816 AM HEAVY RAIN 1 NW BIG RAPIDS 43.72N 85.50W
05/18/2020 M1.91 INCH MECOSTA MI AWOS
AWOS STATION KRQB BIG RAPIDS ROBEN-HOOD
ARPT. THE DURATION OF THE HEAVY RAIN EVENT
WAS 48 HOURS.
0801 AM HEAVY RAIN 1 ENE GRAND JUNCTION 42.41N 86.05W
05/18/2020 M1.90 INCH VAN BUREN MI MESONET
MESONET STATION EW8150 GRAND JUNCTION. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0753 AM HEAVY RAIN 2 SSW CASCADE 42.88N 85.52W
05/18/2020 M1.90 INCH KENT MI ASOS
ASOS STATION KGRR GERALD R FORD INTL. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0700 AM HEAVY RAIN 2 W FENNVILLE 42.59N 86.15W
05/18/2020 M1.85 INCH ALLEGAN MI CO-OP OBSERVER
CO-OP OBSERVER STATION FEVM4 2.3 W
FENNVILLE. THE DURATION OF THE HEAVY RAIN
EVENT WAS 48 HOURS.
1100 PM HEAVY RAIN 1 NNW RAVENNA 43.20N 85.95W
05/17/2020 M1.84 INCH MUSKEGON MI MESONET
MESONET STATION RVNNR 1 NNW RAVENNA. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0700 AM HEAVY RAIN 3 ENE KEELER 42.13N 86.11W
05/18/2020 M1.83 INCH VAN BUREN MI COCORAHS
COCORAHS STATION MI-VB-8 DECATUR 7.0 WNW.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0810 AM HEAVY RAIN 4 W HAMILTON 42.68N 86.08W
05/18/2020 M1.83 INCH ALLEGAN MI MESONET
MESONET STATION DW8116 GRAND JUNCTION. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0730 AM HEAVY RAIN 2 W WAYLAND 42.67N 85.68W
05/18/2020 M1.82 INCH ALLEGAN MI COCORAHS
COCORAHS STATION MI-AN-1 WAYLAND 2.0 W. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0813 AM HEAVY RAIN 2 WSW GOBLES 42.35N 85.92W
05/18/2020 M1.81 INCH VAN BUREN MI MESONET
MESONET STATION EW1083 GOBLES. THE DURATION
OF THE HEAVY RAIN EVENT WAS 48 HOURS.
0700 AM HEAVY RAIN 2 NE PAW PAW 42.24N 85.86W
05/18/2020 M1.76 INCH VAN BUREN MI COCORAHS
COCORAHS STATION MI-VB-13 PAW PAW 2.0 NE.
THE DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0810 AM HEAVY RAIN 1 SE SPRING LAKE 43.06N 86.17W
05/18/2020 M1.76 INCH OTTAWA MI MESONET
MESONET STATION AS178 SPRING LAKE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0815 AM HEAVY RAIN 3 ENE MOUNT PLEASANT 43.62N 84.73W
05/18/2020 M1.75 INCH ISABELLA MI AWOS
AWOS STATION KMOP MT PLEASANT MUNI ARPT. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0810 AM HEAVY RAIN 2 WSW NORTON SHORES 43.15N 86.28W
05/18/2020 M1.68 INCH MUSKEGON MI MESONET
MESONET STATION AT868 NORTON SHORES. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0815 AM HEAVY RAIN 1 ENE ALLEGAN 42.53N 85.83W
05/18/2020 M1.66 INCH ALLEGAN MI MESONET
MESONET STATION EW9318 ALLEGAN. THE DURATION
OF THE HEAVY RAIN EVENT WAS 48 HOURS.
0800 AM HEAVY RAIN 2 NNE HARTFORD 42.23N 86.16W
05/18/2020 M1.64 INCH VAN BUREN MI CO-OP OBSERVER
CO-OP OBSERVER STATION HFDM4 1.6 NE
HARTFORD. THE DURATION OF THE HEAVY RAIN
EVENT WAS 48 HOURS.
0810 AM HEAVY RAIN 1 ESE BROWNLEE PARK 42.32N 85.11W
05/18/2020 M1.63 INCH CALHOUN MI MESONET
MESONET STATION AU906 BATTLE CREEK. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0753 AM HEAVY RAIN 3 NNE EDGEMONT PARK 42.78N 84.58W
05/18/2020 M1.57 INCH CLINTON MI ASOS
ASOS STATION KLAN LANSING. THE DURATION OF
THE HEAVY RAIN EVENT WAS 48 HOURS.
0815 AM HEAVY RAIN 2 ENE LUDINGTON 43.97N 86.40W
05/18/2020 M1.56 INCH MASON MI AWOS
AWOS STATION KLDM LUDINGTON MASON. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
0815 AM HEAVY RAIN SARANAC 42.93N 85.21W
05/18/2020 M1.52 INCH IONIA MI MESONET
MESONET STATION SARNC SARANAC. THE DURATION
OF THE HEAVY RAIN EVENT WAS 48 HOURS.
&&Flood, Gratiot
- When
- May 18, 7:53 AM EST to 11:00 PM EST
- Where
- Gratiot County, 1.22 mi NE of Ithaca to 6.07 mi ENE of North Wheeler
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 43.290, -84.600
Over a dozen roads were closed countywide due to water over roads. The Pine River went over flood stage and impacted roads in Alma.
Flood, Newaygo
- When
- May 18, 9:33 AM EST to 11:00 PM EST
- Where
- Newaygo County, 2.81 mi S of Sitka to 2.03 mi SW of Bridgeton
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.340, -86.010
A couple of roads were closed in Bridgeton due to water over roads.
Flood, Ottawa
- When
- May 18, 9:35 AM EST to 11:00 PM EST
- Where
- Ottawa County, 1.91 mi SW of Grand Haven Arpt to 3.03 mi NW of Ferrysburg
- Cause
- Heavy Rain
- Property damage
- $5.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.013, -86.230
Ottawa county emergency management reported that 372 homes were affected by flooding of the Grand River. Ten homes incurred major damage and 3 sustained minor damage. Several building complexes incurred significant flood damage, particularly in Grand Haven, Spring Lake and Ferrysburg. Several roads were also closed due to flooding.
Flood, Kent
- When
- May 18, 9:40 AM EST to 11:00 PM EST
- Where
- Kent County, 1.92 mi ESE of Alpine to 2.02 mi NE of Fuller
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 43.056, -85.647
Flooding of the Grand River in the Comstock Park area affected 108 homes. One of the homes incurred major damage and the flooding caused two hundred thousand dollars worth of damage.
Flood, Clinton
- When
- May 18, 9:45 AM EST to 11:00 PM EST
- Where
- Clinton County, 3.56 mi W of Westphalia to 3.72 mi WSW of Eagle
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.938, -84.850
Several roads were closed due to water over roads.
Flood, Montcalm
- When
- May 18, 10:22 AM EST to 11:00 PM EST
- Where
- Montcalm County, 1.73 mi N of Langston to 3.54 mi ESE of Gowen
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 43.345, -85.254
Multiple lakes flooded lakeside homes and multiple roads were flooded.
Flood, Isabella
- When
- May 18, 10:40 AM EST to 11:00 PM EST
- Where
- Isabella County, 2.05 mi NE of Beal City to 1.4 mi NNE of Winn
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 43.692, -84.893
A few buildings were flooded in Mt. Pleasant.
Flood, Muskegon
- When
- May 18, 10:44 AM EST to 11:00 PM EST
- Where
- Muskegon County, 6.16 mi WNW of Montague Arpt to 6.03 mi SW of Norton Shrs
- Cause
- Heavy Rain
- Property damage
- $6.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.496, -86.455
Many roads across Muskegon county were flooded and there were also numerous reports of flooded basements. 67 homes sustained major damage and 3 homes incurred minor damage.
Flood, Kalamazoo
- When
- May 18, 1:35 PM EST to 11:00 PM EST
- Where
- Kalamazoo County, Vicksburg to 4.35 mi S of Richland
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 42.120, -85.530
Several roads were closed due to flooding.
Flood, Ionia
- When
- May 18, 1:48 PM EST to 11:00 PM EST
- Where
- Ionia County, 0.69 mi WSW of Muir to 1.92 mi NW of Ionia
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.995, -84.962
Numerous roads were closed due to flooding in and near Ionia.
Flood, Eaton
- When
- May 18, 3:41 PM EST to 11:00 PM EST
- Where
- Eaton County, 0.2 mi SSE of Gresham to 3.1 mi SE of Bellevue
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.627, -84.879
There were numerous road closures due to flooding.
Flood, Mecosta
- When
- May 18, 6:29 PM EST to 11:00 PM EST
- Where
- Mecosta County, 11.85 mi E of Barryton to 12.72 mi NW of Barryton
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 43.755, -84.913
The Chippewa Vista subdivision had some flooding due to flooding on the Chippewa River near Barryton.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Ohio, May 18 to 19, 20201 death · $209,000 · EF0 · 47 events
- Flash Flood and Flooding in Virginia, May 18 to 27, 2020$5.2 million · 45 events
- Flash Flood and Flooding in Michigan, May 18 to 22, 2020$24 million · 6 events
- Lakeshore Flood in Michigan, May 18 to 19, 2020$1.0 million · 1 event
- Flash Flood and Flooding in Florida, May 18, 20201 injured · $102,000 · 50 kt wind · 13 events
- Flash Flooding and Flooding in Kentucky, May 18 to 20, 2020$71,000 · 51 kt wind · 19 events
- Flash Flood and Flooding in Ohio, May 18 to 21, 2020$85,000 · 7 events
- Flash Flooding and Flood in Kentucky, May 18 to 19, 2020$30,000 · 53 kt wind · 21 events
- Flood in Missouri, May 18 to 31, 2020$20,000 · 1 event
- Hail and Damaging Winds in Montana, May 18 to 21, 20201.25 in hail · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 18, 202052 kt wind · 11 events
- Flooding and Heavy Snow in California, May 18 to 19, 202059 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890583, 890584, 890585, 930653, 890586, 890587, 890588, 890589, 890590, 890591, 890592, 890593.